Wyoming, 2020High Wind in Wyoming, November 10, 2020
November 10, 2020 · NWS CYS · 6 events in 6 counties and zones
Strong winds were reported for the wind prone areas of southeast Wyoming and adjacent forecast zones on the 10th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were reported for the wind prone areas of southeast Wyoming and adjacent forecast zones on the 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 9, 10:22 PM MST, 3 hours earlier.
Area forecast discussion, Nov 9, 10:22 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
1022 PM MST Mon Nov 9 2020
.UPDATE...
Issued at 910 PM MST Mon Nov 9 2020
Evening GOES WV/IR imagery showed a upper trough from the northern
Plains into the southern Rockies, with embedded shortwaves over
eastern MT, northern UT and central CO. An inverted surface trough
extended from the OK Panhandle through central CO and WY. Moist
upslope and QG lift over shallow cold airmass was producing areas
of light snow from southeast WY into western NE. Snowfall amounts
were generally 1 to 2 inches. Cheyenne officially measured 2.2
inches at 00Z. Another half inch to an inch of snow will fall
through midnight east of a Torrington to Pine Bluffs line before
tapering off overnight. Minor tweaks were made to the QPF, snow
and weather grids this evening. No changes to the anticipated
strong winds later tonight for the wind-prone areas of southeast
WY. Updates sent.
&&
.SHORT TERM...(Tonight - Wednesday)
Issued at 210 PM MST Mon Nov 9 2020
Scattered to numerous snow showers will remain possible across the
majority of the area through the remainder of the afternoon & into
the evening hours. Accumulations should generally be light, but we
are a bit concerned about potential banded snow around the city of
Cheyenne late this afternoon into this evening. Infrared satellite
enhancement was noted from north central Colorado northward across
the southern Laramie Range. HRRR guidance suggests potential for a
couple of inches of snow this evening within this band. Expect the
snow shower activity to decrease in coverage & intensity overnight
as the main mid-level trough axis moves eastward.
High winds are the main concern over the next 24 hours. It appears
winds may be a bit slower to develop than earlier anticipated with
the delayed arrival of pressure falls across northeastern Wyoming,
but 700 & 850 mb CAG-CPR gradients are still progged to climb into
the 60-70 meter range after around 09z, remaining elevated through
at 03z Tuesday evening. A swath of 55-65 knot 700-800 mb flow will
develop across the southeast Wyoming wind corridors & the adjacent
valleys and high plains after 12z. Meanwhile, strong subsidence is
likely to develop behind a trailing mid-level disturbance which is
expected to sweep across the CWA between 12z and 18z Tuesday. This
is the time period when the strongest winds are likely across most
of the area. Low-level gradients heavily favor high winds at ARL &
Elk Mountain, while a 3-5 millibar MSLP gradient centered over the
spine of the Laramie Range will also be favorable for Bordeaux. We
could see some pretty impressive wind gusts in the BRX area with a
very strong mountain top inversion seen on GFS cross sections over
the Bordeaux gap with upwards of 65 kts of flow near or just below
the inversion layer. Very steep low-level lapse rates suggests the
potential for 75 MPH wind gusts over parts of the central/southern
Laramie Range. Inherited High Wind Warnings are in excellent shape
this afternoon w/ no changes required. It now appears possible for
subsidence to spread into the I-25 corridor Tuesday AM. If not, we
do note a very well mixed boundary layer on forecast soundings and
upwards of 60 knots available to mix per the GFS. MET guidance now
shows over 30 knot sustained winds, so confidence is growing for a
risk of 65-70 MPH wind gusts into Cheyenne & Wheatland. Mixing and
some mountain wave activity may also be sufficient for some higher
wind gusts into the Laramie Valley as well. These zones were added
to the current High Wind Warning products.
Winds should diminish in the Cheyenne/Laramie areas by 00z, but we
could see high winds persist over the wind corridors beyond the 6z
expiration of the High Wind Warning as flow aloft might stay quite
strong well into the night. Snow showers will remain possible thru
Wednesday beneath general upper-level troughing.
.LONG TERM...(Wednesday Night - Monday)
Issued at 340 AM MST Mon Nov 9 2020
Progressive upper pattern will keep the CWA generally cool to
mild through the period with a couple of shortwaves expected to
pass across, bringing some snow to mainly the higher mtns and
adjacent areas at times. Breezy to windy at times otherwise with
the strongest winds looking to occur in the wind-prone areas over
the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1022 PM MST Mon Nov 9 2020
Area snowfall has diminished quite a bit over the last couple
hours with -SN being still reported by KBFF and KSNY per latest
observation. Guidance is slowly catching up with conditions
improving back to VFR for the WY terminals and KCDR and KAIA. As
lingering energy and forcing moves eastward some vicinity snow
showers and brief periods of low CIGS may still be possible though
conditions likely to remain mainly from MVFR to VFR though some
brief reduction cannot be ruled out. Gusty winds return again
Tuesday for majority of terminals.
&&
.FIRE WEATHER...
Issued at 340 AM MST Mon Nov 9 2020
Widespread snow showers are expected today under a cold air mass,
relative to the unseasonably warm temperatures the region was
just under. Several inches of snow accumulation is expected across
the mountains, with about an inch elsewhere. Very strong winds
are expected to begin overnight tonight and continue through the
day Tuesday for the wind-prone areas of southeast Wyoming - a High
Wind Warning is in place for this threat. Elsewhere, gusty winds
will effect the region. A fast-moving and progressive pattern will
keep mountain snow showers and breezy conditions in the long term
forecast beginning Wednesday; however, across the High Plains, a
return towards dry conditions will be a concern.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST Tuesday for WYZ106-110-116-117.
High Wind Warning from 3 AM to 6 PM MST Tuesday for WYZ107-115-
118.
NE...None.
&&
UPDATE...MAJ
SHORT TERM...CLH
LONG TERM...RE
AVIATION...WM
FIRE WEATHER...ABHazardous weather outlook, Nov 9, 2:38 PM MST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
238 PM MST Mon Nov 9 2020
NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-102145-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
238 PM MST Mon Nov 9 2020
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Light snow showers will continue over the course of the afternoon
and early evening that could lead to minor travel impacts for the
evening commute due to slick roads and black ice.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Generally dry and windy conditions Tuesday. Breezy and dry for the
remainder of the week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ103>105-109-111>114-102145-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
238 PM MST Mon Nov 9 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snow showers expected to continue this afternoon with
accumulations up to 6 inches possible in the mountains.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Light snow showers and windy conditions Tuesday for areas of
blowing snow. Light snow showers continue all week across the
mountains.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts to the National
Weather Service in Cheyenne.
WYZ106-107-110-115>118-102145-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
238 PM MST Mon Nov 9 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong winds expected across the wind-prone areas of southeast
Wyoming tonight that will spread out into lower elevations early
Tuesday morning. A High Wind Warning is now in effect. Blowing
snow is possible with these winds...slick roads and reduced
visibilities are possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
High Wind Warnings continue through much of Tuesday into Tuesday
evening before winds begin to ease. Breezy conditions and light
snow showers expected over the course of the week.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts to the National
Weather Service in Cheyenne.
In the hours before
Local storm report, Nov 9, 8:04 PM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
804 PM MST MON NOV 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW NWS CHEYENNE 41.15N 104.81W
11/09/2020 M2.2 INCH LARAMIE WY OFFICIAL NWS OBS
&&
LK/WMHigh Wind, North Snowy Range Foothills
- When
- November 10, 1:22 AM MST to 8:38 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at site KARL at Arlington measured the peak wind gust.
High Wind, South Laramie Range
- When
- November 10, 4:12 AM MST to 6:26 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Peak gust reported from Buford Wyoming Department of Transportation site at 11:02AM MST. Strong winds were widespread with numerous reports from various sensors.
High Wind, South Laramie Range Foothills
- When
- November 10, 5:48 AM MST to 2:25 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Emkay Union Pacific Railroad site reported the peak gust at 10/0700. Wyoming Department of Transportation sites in zone were also reporting widespread strong wind gusts through the morning.
High Wind, Central Laramie Range and Southwest Platte County
- When
- November 10, 7:36 AM MST to 6:06 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux measured the reported wind gust.
High Wind, Laramie Valley
- When
- November 10, 11:45 AM MST to 11:46 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Rock River Union Pacific Railroad site one mile south of Rock River reported a wind gust to 65 mph.
High Wind, Central Laramie County
- When
- November 10, 12:00 PM MST to 12:50 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Cheyenne Airport sensor measured reported wind gusts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, November 10, 20202 deaths · 1 injured · 13 events
- Flash Flooding and Flooding in Virginia, November 10 to 17, 2020$372,000 · 49 events
- Damaging Winds in Michigan, November 10, 2020$590,000 · 53 kt wind · 11 events
- Damaging Winds in Wisconsin, November 10, 2020$330,000 · 69 kt wind · 17 events
- Hail and Damaging Winds in Illinois, November 10, 2020$190,000 · 1 in hail · 8 events
- Tornadoes and Hail in Illinois, November 10, 2020EF0 · 51 events
- Tornadoes and Damaging Winds in Illinois, November 10, 2020EF1 · 23 events
- Tornado in Oregon, November 10, 2020$40,000 · EF0 · 1 event
- Flash Flooding and Flooding in North Carolina, November 10 to 13, 2020$10,000 · 24 events
- Damaging Winds in Michigan, November 10, 2020$22,000 · 53 kt wind · 3 events
- Ice Storm and Winter Storm in Minnesota, November 10 to 11, 202018 events
- Drought in Texas, November 10 to 30, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921778, 921782, 921789, 921776, 921780, 921791.